Wyoming, 2006

Damaging Winds in Wyoming, June 19, 2006

June 19, 2006 · NWS UNR · 2 events in 2 counties and zones

A supercell thunderstorm moved across northern Campbell and northwest Crook counties, producing wind gusts around 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm moved across northern Campbell and northwest Crook counties, producing wind gusts around 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 1:20 PM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 1:20 PM MST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT MON JUN 19 2006

.DISCUSSION...THE SURFACE LOW IS BEGINNING TO SET UP OVER SOUTHEAST
WYOMING EARLY THIS AFTERNOON.  SO FAR THE INFLUX OF SURFACE MOISTURE
EXPECTED TO OCCUR AHEAD OF THIS FEATURE HAS NOT YET MATERIALIZED FOR
WRN SOUTH DAKOTA...BUT THE RUC WAS NOT FORECASTING THIS TO OCCUR
UNTIL AROUND 00Z ANYWAY. DEWPOINTS OVER NORTHEAST WYOMING HAVE COME
UP 8 TO 10 DEGREES SINCE EARLY THIS MORNING.  THE CAP IS ALSO
APPARENTLY STILL FAIRLY STRONG WITH CONVECTION PRETTY WELL
SUPPRESSED ACROSS MOST OF WRN SOUTH DAKOTA AND EASTERN WYOMING
THROUGH THE MID DAY HOURS.

TONIGHT...BULK SHEAR VALUES THROUGH THIS EVENING WILL SUPPORT SEVERE
LOCAL STORMS...BUT UNTIL THE LOW LEVEL MOISTURE SHOWS UP THE
ACTIVITY WILL LIKELY BE MOSTLY IN THE FORM OF HIGH BASED
THUNDERSTORMS AROSS NORTHEAST WYOMING AND NWRN SOUTH DAKOTA. AS
MENTIONED IN THE MORNING DISCUSSION...THE CAP IS EXPECTED TO ERODE
ACROSS NORTHEAST WYOMING EARLY THIS EVENING AND THEN OVER WESTERN
SOUTH DAKOTA LATER TONIGHT. LARGE HAIL AND STRONG WINDS WILL BE THE
PRIMARY CONCERN FOR THE MID TO LATE AFTERNOON THROUGH EARLY EVENING
HOURS. THE CHARACTER OF THE CONVECTION COULD CHANGE LATE THIS
EVENING WITH A TRANSITION TO A MORE MOIST ENVIRONMENT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE SOUTH DAKOTA PART OF
THE CWFA THROUGH MOST OF THE NIGHTTIME HOURS.

TUESDAY AND WEDNESDAY...WITH A STRONG SHORT WAVE MOVING OUT OF THE
NORTHERN PLAINS EARLY TUESDAY...A STRONG ZONAL FLOW SETS UP OVER THE
NORTHERN U.S.  A SLIGHT COOL DOWN WITH FAST MOVING SHALLOW SHORT
WAVES WILL BE THE MODE FOR SEVERAL DAYS. ONE OF THESE WEAK SYSTEMS
IS FORECAST TO CROSS THE SRN BLKHLS RGN AND CONTINUE EWD ALONG THE
SD/NE BORDR SOMETIME AFTER 12Z WED.  INCLUDED SOME LOW POPS FOR THIS
EVENT.

EXTENDED...UPPER RIDGE WILL CONT TO DOMINATE THE WX THRU NEXT
WEEKEND. A W TO NW FLOW ALOFT CAN BE EXPECTED THRU THE PERIOD WITH
PERIODIC S/WS MVG THRU THE FLOW. WX SHOULD BE MAINLY DRY WITH TEMPS
NEAR OR SLIGHTLY ABOVE NORMAL. GFS CONTS TO SHOW A S/W MVG THRU THE
NRN PLAINS FRI/FRI NITE...SO HAVE CONTINUED POPS IN THIS PERIOD.
OTHERWISE...PINPOINTING S/WS AND AVAILABLE MSTR IS DIFFICULT AND WL
CONT WITH CURRENT DRY FCST FOR NOW.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MV
ACROSS THE NORTHERN PLAINS TONIGHT AND EARLY TUES. THIS WL BRING
SCT TSTMS THIS EVENING AND TONIGHT. TSTMS SHLD BEGIN IN ERN MT AND
ERN WY AROUND 00Z AND PROGRESS TO THE EAST ACRS THE FCST AREA
THRU 10Z. MOST LIKELY AREA FOR TSTMS WILL BE IN NERN WY/NWRN SD
AND SWRN ND. BRIEF IFR/MVFR CONDS CAN BE EXPECTED NEAR ANY TSTMS
ALONG WITH WIND GUSTS TO 45 KTS...OTHERWISE VFR CONDS CAN BE
EXPECTED. PCPN SHLD MV EAST OF RTES BY 10Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CARPENTER/CZEPYHA
Hazardous weather outlook, Jun 19, 4:40 AM MST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
540 AM MDT MON JUN 19 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
540 AM MDT (640 AM CDT) MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT ACROSS
WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING.

A LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS MONDAY
AFTERNOON AND EVENING. THE PATTERN FAVORS A SLIGHT RISK FOR THE
DEVELOPMENT OF SEVERE WEATHER. THUNDERSTORMS ARE EXPECTED TO FIRST
DEVELOP IN THE MID TO LATE AFTERNOON HOURS ACROSS PORTIONS OF
NORTHEAST WYOMING. THESE STORMS WILL THEN SPREAD EASTWARD INTO
WESTERN SOUTH DAKOTA THROUGH THE EVENING HOURS. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF WEAK DISTURBANCES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA TUESDAY AND WEDNESDAY. THESE STORMS ARE NOT
ANTICIPATED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 19, 6:33 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             8 NW ROCKYPOINT         44.98N 105.22W
06/19/2006  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

0730 PM     HAIL             13 E WRIGHT             43.75N 105.24W
06/19/2006  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&
Local storm report, Jun 19, 6:58 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             16 ESE WRIGHT           43.66N 105.21W
06/19/2006  E1.75 INCH       CAMPBELL           WY   FIRE DEPT/RESCUE

0735 PM     HAIL             2 NE ROCKYPOINT         44.92N 105.07W
06/19/2006  E0.75 INCH       CROOK              WY   AMATEUR RADIO

            50 MPH WINDS

&&

The radar

The Rapid City radar (KUDX), 189 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 19, 7:32 PM MST
Where
Campbell County, 25 mi NE of Weston
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -104.967

Thunderstorm Wind, Crook

When
June 19, 7:40 PM MST
Where
Crook County, 2 mi SW of Lightning Flat
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.950, -105.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514287, 5514288.